Alert archive / Kansas / Frost Advisories in 2017
Frost Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Apr 6, 2017, 4:03 AM CDT for 23 counties in Kansas. It took effect at Apr 7, 2017, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2017, 4:03 AM CDT (09:03 UTC)
- In effect from
- Apr 7, 2017, 1:00 AM CDT
- Expired
- Apr 7, 2017, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
397 WWUS73 KTOP 060903 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 403 AM CDT Thu Apr 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-062115- /O.NEW.KTOP.FR.Y.0001.170407T0600Z-170407T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 403 AM CDT Thu Apr 6 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... The National Weather Service in Topeka has issued a Frost Advisory, which is in effect from 1 AM to 9 AM CDT Friday. * TEMPERATURE...Low temperatures will range from 30 to 36 degrees. * IMPACTS...Sensitive vegetation may be damaged in areas where heavy frost develops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
068 WWUS73 KTOP 062052 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 352 PM CDT Thu Apr 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-070900- /O.CON.KTOP.FR.Y.0001.170407T0600Z-170407T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 352 PM CDT Thu Apr 6 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TEMPERATURE...Low temperatures will range from 30 to 36 degrees. * IMPACTS...Sensitive vegetation may be damaged in areas where heavy frost develops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
732 WWUS73 KTOP 070825 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 325 AM CDT Fri Apr 7 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-071400- /O.CON.KTOP.FR.Y.0001.000000T0000Z-170407T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 325 AM CDT Fri Apr 7 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Low temperatures will range from 30 to 36 degrees. * IMPACTS...Sensitive vegetation may be damaged in areas where heavy frost develops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
345 WWUS73 KTOP 071358 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 858 AM CDT Fri Apr 7 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-071500- /O.EXP.KTOP.FR.Y.0001.000000T0000Z-170407T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 858 AM CDT Fri Apr 7 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have risen well above freezing in recent hours. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 6, 4:01 AM CDT, 2 minutes earlier.
Area forecast discussion, Apr 6, 4:01 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 401 AM CDT Thu Apr 6 2017 .SHORT TERM...(Today and tonight) Issued at 329 AM CDT Thu Apr 6 2017 Early Thursday morning, the forecast area was still under a modest pressure gradient between the strong low pressure departing well east and incoming high pressure over central Nebraska. Cold advection was ongoing aloft with a very light north breeze at the surface. Scattered mid level clouds were also crossing the area with a band of slightly thicker cloud cover coming into north central KS and even a few elevated radar returns although unlikely to reach the surface. Conditions are likely becoming cool enough to possibly support frost mainly in north central KS but incoming clouds may limit further cooling. Winds increase by mid morning as momentum mixes to the surface. Will probably see some gusts in the 20-30 mph range before decreasing late this afternoon. Should have plenty of sunshine but cold advection will likely keep temperatures held in the upper 50s to around 60. Surface high pressure builds across eastern KS this evening into Friday morning with mostly clear skies and winds becoming calm over much of the area. This will promote a quick cool down in the evening and expect temperatures to bottom out in the 30 to 36 degree range across the forecast area...with the highest temps in north central KS where southerly return flow may start back up and some high cloud cover could build in after midnight. With the likelihood of clear skies, calm winds, and ample soil moisture, opted to issue a frost advisory for Friday morning with very high confidence in eastern KS and moderate confidence of having ample frost development in central KS. .LONG TERM...(Friday through Wednesday) Issued at 329 AM CDT Thu Apr 6 2017 A sharp warming trend is in store by Saturday with temperatures approaching 80 degrees thanks to strong warm advection on southerly flow. The upper level ridge will shift east of the area late Saturday with a storm system taking shape over the Rockies. A majority of model guidance currently indicates that a lead short wave and jet max will drive surface cyclogenesis into northeast Nebraska by mid day Sunday with a modest dryline developing into eastern KS. Expect low level moisture return to be good, with dewpoints at least into the lower 60s. This along with steep lapse rates aloft should lead to MLCAPE approaching 2000 J/kg amidst moderate-but-eroding inhibition and 40-60 kts of deep layer shear. Decent height falls are expected by Sunday afternoon but convergence along the dryline (and eventual cool front) is not particularly impressive owing to the slightly veered surface winds if the surface low is indeed located to our north northeast. Currently expect that thunderstorms will probably develop but there is a fair amount of uncertainty regarding how widespread the development will be and where the surface boundary will be located (how far east will it surge?) at convective initiation. Any storms that are able to develop would have a high probability of developing into supercells and the inhibition could contribute to a more isolated storm mode. So, while much question exists in the details, there is still some potential for severe weather on Sunday particularly in eastern Kansas. After the initial low passes, the primary trough will deepen and move just north of the local area on Monday. Could see some wraparound precip late in the day. Then expect dry conditions through Tuesday night with the next storm system expected to cross the area Wednesday into early Thursday with a good chance for showers and perhaps some thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1134 PM CDT Wed Apr 5 2017 High pressure building into the region will persist VFR conditions through the forecast period. Daytime heating may increase winds at or just above 10 kts aft 16Z tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 1 AM to 9 AM CDT Friday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Barjenbruch AVIATION...Prieto
Hazardous weather outlook, Apr 5, 4:55 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 455 PM CDT Wed Apr 5 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-062200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 455 PM CDT Wed Apr 5 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Patchy frost is possible across north central Kansas later tonight into the early morning hours on Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. As overnight lows fall into the middle to lower 30s, areas of frost are possible Thursday night into Friday morning across the area. There is a chance for strong to severe thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Frost Advisories in Kansas, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.